Alert archive / Florida / Tornado Warnings in 2010

Tornado Warning 14, NWS Melbourne, FL

March 11, 2010Lake County, Volusia County, Florida

NWS Melbourne, FL issued this tornado warning at Mar 11, 2010, 10:59 AM EST for Lake County, Volusia County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2010, 10:59 AM EST (15:59 UTC)
Expired
Mar 11, 2010, 11:45 AM EST
In force
46 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Lake County, FL, Volusia County, FL

The radar

The Jacksonville radar (KJAX), 139 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 11, 10:58 AM ESTTornado WatchSPC9 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 4.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2010-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2010-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WFUS52 KMLB 111559
TORMLB
FLC069-127-111645-
/O.NEW.KMLB.TO.W.0014.100311T1559Z-100311T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1059 AM EST THU MAR 11 2010

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH LAKE COUNTY IN FLORIDA...
  THIS INCLUDES THE TOWNS OF PAISLEY AND ASTOR...

  NORTHWESTERN VOLUSIA COUNTY IN FLORIDA...
  THIS INCLUDES THE CITIES OF...PIERSON...DE LEON SPRINGS...DE
  LAND...BARBERVILLE...

* UNTIL 1145 AM EST.

* AT 1054 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 21 MILES
  SOUTHWEST OF LAKE GEORGE...OR NEAR LYNNE...MOVING EAST AT 35 MPH.

A TORNADO WARNING HAS BEEN IN EFFECT FOR THIS STORM AS IT HAS BEEN 
MOVING ACROSS MARION COUNTY. THE SEVERE STORM HAS SHOWN PERSISTENCE
AND IS EXPECTED TO MAINTAIN ITS TORNADO POTENTIAL AS IT MOVES 
THROUGH NORTH LAKE AND WEST VOLUSIA COUNTIES. PLEASE STAY ALERT AND 
ACT QUICKLY AS THIS STORM APPROACHES YOUR LOCATION.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STRONG BUILDING ON 
THE LOWEST FLOOR...IN AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET. 
KEEP AWAY FROM WINDOWS. GET UNDER A WORKBENCH OR OTHER PIECE OF 
STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR BODY.

EVACUATE MOBILE HOMES OR VEHICLES FOR MORE SUBSTANTIAL SHELTER. IF NO
SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS. ABANDON YOUR VEHICLE IF THE
TORNADO IS NEARBY.

&&

LAT...LON 2937 8141 2927 8141 2927 8136 2897 8123
      2897 8166 2905 8166 2906 8164 2929 8165
      2931 8168 2932 8168 2936 8154 2938 8147
      2940 8142
TIME...MOT...LOC 1554Z 253DEG 28KT 2916 8188

$$

DWS
2 follow-up statements
686 
WWUS52 KMLB 111621
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1121 AM EST THU MAR 11 2010

FLC069-127-111645-
/O.CON.KMLB.TO.W.0014.000000T0000Z-100311T1645Z/
LAKE-VOLUSIA-
1121 AM EST THU MAR 11 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM EST FOR
WEST VOLUSIA AND NORTH LAKE COUNTIES...

AT 1120 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM WITH TORNADO POTENTIAL. THIS STORM 
WAS LOCATED 8 MILES SOUTHWEST OF LAKE GEORGE...OR NEAR JUNIPER 
SPRINGS...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  LAKE GEORGE AND JUST NORTH OF ASTOR BY 1130 AM EST...
  PIERSON...SEVILLE AND ELDRIDGE BY 1140 AM EST...
  BAKERSTOWN...6 MILES NORTH OF BARBERVILLE BY 1145 AM EST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING ONE 
INCH SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST THURSDAY EVENING
FOR EAST CENTRAL FLORIDA.

&&

LAT...LON 2937 8141 2927 8141 2927 8136 2897 8123
      2897 8166 2905 8166 2906 8164 2929 8165
      2931 8168 2932 8168 2936 8154 2938 8147
      2940 8142
TIME...MOT...LOC 1618Z 253DEG 28KT 2921 8168

$$

DWS
854 
WWUS52 KMLB 111632
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1132 AM EST THU MAR 11 2010

FLC069-127-111645-
/O.CON.KMLB.TO.W.0014.000000T0000Z-100311T1645Z/
LAKE-VOLUSIA-
1132 AM EST THU MAR 11 2010

...A TORNADO APPROACHING LAKE GEORGE...

AT 1128 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LAKE GEORGE...OR 9 
MILES WEST OF PIERSON...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  ELDRIDGE AND SEVILLE BY 1140 AM EST...
  PIERSON...6 MILES SOUTH OF BAKERSTOWN...6 MILES NORTH OF
  BARBERVILLE AND 9 MILES NORTHWEST OF CONRAD BY 1145 AM EST...

IF YOU ARE IN THE PATH OF THIS TORNADO...ACT NOW TO PROTECT 
YOURSELVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST THURSDAY EVENING
FOR EAST CENTRAL FLORIDA.

&&

LAT...LON 2937 8141 2927 8141 2927 8136 2897 8123
      2897 8166 2905 8166 2906 8164 2929 8165
      2931 8168 2932 8168 2936 8154 2938 8147
      2940 8142
TIME...MOT...LOC 1629Z 253DEG 28KT 2923 8159

$$

DWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Mar 11, 10:25 AM EST, 34 minutes earlier.

Area forecast discussion, Mar 11, 10:25 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1025 AM EST THU MAR 11 2010

.DISCUSSION...
MORNING SOUNDINGS SHOW THE CENTRAL FL PENINSULA UNDER A HIGH
SHEAR/LOW CAPE STORM ENVIRONMENT THIS MORNING...DEEP MOISTURE
BUILDING IN FROM THE N WITH KTAE/KJAX SOUNDINGS FULLY SATURATED.
STRONG LOW LVL ENVIRONMENTAL INFLOW WITH SE SFC WINDS GUSTING TO
25-30MPH.

NMRS SHRAS/ISOLD TSRAS OVER THE NRN/CENTRAL CWA AHEAD OF FRONTAL
TROF PUSHING INTO THE WRN GOMEX.  CONDITIONS EXPECTED TO DETERIORATE
FURTHER THIS AFTN AS STRONG DIRECTIONAL AND SPEED SHEAR AHEAD OF THE
TROF PUSHES ACRS THE FL PENINSULA.  WIDESPREAD SHRAS AND SCT TSRAS
WITH POTENTIAL FOR STRONG/DAMAGING WINDS...RAPID STORM DEVELOPMENT
PSBL.

CHANGES TO THE ZONES MAINLY TO REFRESH WORDING...HWO UPDATE PENDING
AS WELL.

&&

.AVIATION...
THRU 11/18Z...PREVAILING CIGS BTWN FL040-050 WITH NMRS MVFR
SHRAS/ISOLD IFR +SHRAS...OCNL SFC WND G25KTS. BTWN 11/18Z-12/06Z...
PREVAILING CIGS BLO FL020 WITH WDSPRD MVFR SHRAS/SCT IFR TSRAS...
OCNL SFC WND G20KTS.  BTWN 12/06Z-12/12Z PREVAILING CIGS BTWN
FL020-030 WITH SCT MVFR SHRAS/ISOLD IFR +SHRAS.

&&

.MARINE...
TIGHT PGRAD OVER THE LCL ATLC AHEAD OF A FRONTAL TROF OVER THE WRN
GOMEX.  SCA CONDITIONS AT ALL LCL BUOYS WITH SRLY WINDS 20-25KTS...
SEAS 4-6FT WITH 5-6SEC PDS.  WINDS EXPECTED TO WEAKEN AND VEER TO
THE SW OVERNIGHT...THEN TO THE NW BY DAYBREAK AS THE FRONT PUSHES
THRU THE PENINSULA.  WDSPRD SHRAS WITH SCT TSRAS THRU FRI.

FPR SCRIPPS BUOY MEASURING 6FT SEAS WITHIN 4NM OF THE COAST...
BUOY009 OVER 7FT.  WITH SUCH POOR PREVAILING CONDITIONS...WILL
EXPAND THE SCA TO INCLUDE ALL NEARSHORE COASTAL WATERS AND EXTEND
EXPIRATION TIME THRU 10PM THIS EVENING.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM....CRISTALDI
Hazardous weather outlook, Mar 11, 4:52 AM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
452 AM EST THU MAR 11 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-112200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
452 AM EST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
FORECAST SOUNDINGS ARE INDICATING THAT THERE SHOULD BE SUFFICIENT
LOW LEVEL WIND SHEAR TO PRODUCE ROTATING STORMS DURING THE DAY.
MID AND UPPER LEVEL SUPPORT WILL ALSO AID IN PRODUCING STRONG TO
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. BECAUSE OF THE
FORECAST STRENGTH OF THE LOW LEVEL WIND SHEAR...ANY SEVERE STORMS
COULD ALSO SPAWN A TORNADO.

...FLOOD IMPACT...
ALTHOUGH STORMS WILL BE MOVING FAST...INDIVIDUAL CELLS WITH
HEAVIER RAIN REPEATEDLY PASSING OVER ANY GIVEN LOCATION COULD
PRODUCE SHORT TERM ACCUMULATIONS OF WATER ON STREETS...LOW LYING
AREAS AND THE LOW SPOTS UNDERNEATH BRIDGES.

...MARINE THUNDERSTORM GUST IMPACT...
STRONG STORMS MOVING NORTHEAST OVER THE COASTAL WATERS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 35 KNOTS.

...WATERSPOUT IMPACT...
STRONGER STORMS MAY PRODUCE FUNNEL CLOUDS AND WATER SPOUTS OVER
THE COASTAL WATERS. STORM MOVEMENT WILL BE TO THE NORTHEAST DURING
THE DAY.

...WIND AND SEA IMPACT...
STRONG SOUTHERLY WINDS WILL PRODUCE WINDS OF 20 TO 25 KNOTS OVER
THE OFFSHORE WATERS THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A LARGE AREA OF SHOWERS AND STORMS IS EXPECTED TO OVERSPREAD THE
AREA ON FRIDAY. SOME STORMS COULD BE STRONG TO SEVERE AND MORE
WIDESPREAD HEAVY RAIN IS EXPECTED.

GUSTY WEST WINDS WILL USHER IN DRIER AIR BEHIND A COLD FRONT EARLY
SATURDAY. MARGINALLY HAZARDOUS BOATING CONDITIONS WILL OCCUR IN
THE OPEN ATLANTIC OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

WIMMER/LASCODY

In the hours before

Special weather statement, Mar 11, 10:09 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1009 AM EST THU MAR 11 2010

FLZ041-044>046-053-141-144-147-111630-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE
COUNTY-
1009 AM EST THU MAR 11 2010

...INCREASINGLY STRONG THUNDERSTORMS TO AFFECT NORTHERN BREVARD
COUNTY...LAKE COUNTY...ORANGE COUNTY...NORTHERN OSCEOLA
COUNTY...SEMINOLE COUNTY...AND VOLUSIA COUNTY THROUGHOUT THIS
MORNING...

AT 10 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STORMS GROWING IN INTENSITY OVER THE NORTHERN FORECAST
AREA...ESPECIALLY FROM NEAR ZELLWOOD AND ORLANDO...TO DELAND AND
BARBERVILLE...TO NEAR ORMOND...MOVING NORTHEAST AT 45 MPH. OTHERS
MAY AFFECT LOCATIONS NEAR SANFORD AND TITUSILLE.

ALSO...A SEVERE STORM HAS BEEN INDICATED OVER MARION COUNTY HAVING
THE POTENTIAL TO PRODUCE A TORNADO. A SIMILAR THREAT WILL GROW SOUTH
AND EASTWARD TO BECOME A SIGNIFICANT CONCERN FOR THE MENTIONED AREAS.

PLEASE LISTEN CLOSELY FOR POSSIBLE WARNINGS AND BE READY TO ACT
QUICKLY GIVEN THAT BOTH STORM GROWTH AND MOVEMENT ARE LIKELY TO BE
VERY FAST.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HOWEVER...THE
CHANCE FOR A TORNADO IS ALSO A REAL CONCERN. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

DWS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 10:45 AM ESTSpecial Marine WarningMLB90 min
Mar 11, 11:42 AM ESTTornado WarningMLBLake, Volusia48 min
Mar 11, 12:01 PM ESTSpecial Marine WarningMLB59 min
Mar 11, 12:33 PM ESTSevere Thunderstorm WarningMLBLake, Orange57 min
Mar 11, 1:10 PM ESTSpecial Marine WarningMLB3 hr
Mar 11, 1:22 PM ESTAreal Flood AdvisoryMLBLake, Orange, Seminole, Volusia113 min
Mar 11, 1:27 PM ESTSevere Thunderstorm WarningMLBLake, Orange, Seminole, Volusia63 min
Mar 11, 2:16 PM ESTSevere Thunderstorm WarningMLBMartin, Saint Lucie44 min
Mar 11, 2:35 PM ESTSevere Thunderstorm WarningMLBMartin55 min
Mar 11, 2:35 PM ESTTornado WarningMLBSaint Lucie25 min
Mar 11, 2:38 PM ESTSpecial Marine WarningMLB52 min
Mar 11, 2:38 PM ESTTornado WarningMLBBrevard, Seminole, Volusia37 min
Mar 11, 2:42 PM ESTSevere Thunderstorm WarningMLBOsceola63 min
Mar 11, 2:48 PM ESTTornado WarningMLBIndian River, Okeechobee, Osceola42 min
Mar 11, 3:01 PM ESTSevere Thunderstorm WarningMLBLake, Orange, Seminole, Volusia44 min
Mar 11, 3:09 PM ESTTornado WarningMLBBrevard, Indian River, Osceola36 min
Mar 11, 3:13 PM ESTAreal Flood AdvisoryMLBBrevard, Lake, Orange, Seminole, Volusia2 hr
Mar 11, 3:18 PM ESTSpecial Marine WarningMLB117 min
Mar 11, 3:18 PM ESTTornado WarningMLBMartin42 min
Mar 11, 3:48 PM ESTTornado WarningMLBBrevard, Indian River27 min
Mar 11, 4:26 PM ESTTornado WarningMLBIndian River, Okeechobee49 min
Mar 11, 4:41 PM ESTAreal Flood AdvisoryMLBBrevard, Indian River, Osceola109 min
Mar 11, 4:52 PM ESTSevere Thunderstorm WarningMLBOsceola53 min
Mar 11, 4:58 PM ESTTornado WarningMLBIndian River20 min
Mar 11, 5:10 PM ESTSpecial Marine WarningMLB2 hr
Mar 11, 5:35 PM ESTTornado WarningMLBBrevard, Osceola27 min
Mar 11, 6:30 PM ESTAreal Flood AdvisoryMLBBrevard, Indian River, Osceola2 hr

Nearby

Tornado Warnings in Florida, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.